What's new

Kava & Drug Interaction Unfortunate reaction

Do y’all know if it is ok to take kava with antidepressants like Celexa (Citalopram)?

When taking kava a while back before I was on Celexa, everything was fine—I loved the effects of kava and it was pleasant with no problems. I don’t know if that is it or not. I guess I could have just had a “stomach bug”. I have also heard that a percentage of the population cannot assimilate kava well. That may be it, too, because my problem started hours after taking kava and not right after drinking it.

The last couple of times I have taken kava I got pretty nauseated. Not right after taking it, but several hours after. The last time I had to go to the emergency clinic. I could not stop throwing up and gagging for a couple of hours! It took 2 doses of sublingual anti-nausea and a shot/injection before I stopped throwing up and gagging.

I used to feel a tiny upset just because of the taste, but it was always right after drinking it and not hours later!

Kava has helped my severe anxiety like nothing else. It breaks my heart to give it up, but I am afraid to take it now.

I know y’all are kava experts. Have you heard of this kind of reaction?
 
Do y’all know if it is ok to take kava with antidepressants like Celexa (Citalopram)?

When taking kava a while back before I was on Celexa, everything was fine—I loved the effects of kava and it was pleasant with no problems. I don’t know if that is it or not. I guess I could have just had a “stomach bug”. I have also heard that a percentage of the population cannot assimilate kava well. That may be it, too, because my problem started hours after taking kava and not right after drinking it.

The last couple of times I have taken kava I got pretty nauseated. Not right after taking it, but several hours after. The last time I had to go to the emergency clinic. I could not stop throwing up and gagging for a couple of hours! It took 2 doses of sublingual anti-nausea and a shot/injection before I stopped throwing up and gagging.

I used to feel a tiny upset just because of the taste, but it was always right after drinking it and not hours later!

Kava has helped my severe anxiety like nothing else. It breaks my heart to give it up, but I am afraid to take it now.

I know y’all are kava experts. Have you heard of this kind of reaction?
 

recentreturn

Kava Enthusiast
Can anyone answer this for me, please?
The little bit of queasiness after drinking b/c of taste sounds typical; getting violently ill hours later sounds VERY abnormal. I've puked from kava; but that was clear user-error, and it was puke once and all done. Sounds like it "could" be a stomach bug. But its odd if it happened multiple times, were these on sequential days? I know pretty much nothing about medicine; but that kind of puking is not the first thing that would enter my mind in thinking about a drug interaction; and I don't recall vomiting being discussed on these forums in discussions about drug interactions.
I know there are threads on this forum about whether kava interacts with various anti-depressants (what I recall is that it is possible but some people have done it anyway and been okay); I would recommend using the search-bar at the top to look for threads on "antidepressants" or "interaction" or "ssri" etc. Also, I'm sure there are people on the forums who can speak more directly to your question.
Re: stomach bug: were the instances of violent illness on sequential days, did it coincide exactly with the consumption of the kava, was it the same kava you took previously with no ill effects, did you get violently ill on days you didn't take kava?

Note FYI: a quick search for the specific medication you mention turns up one person who states that because of that medication they are choosing to take less kava, and another person who took a large dose of a new kava and felt tired the next day. Neither mention puking as their primary concern; though the first one does seem to have some concern about possible interaction. Many of the forums on interaction focus also on how the medication is metabolized in relation to how kava is metabolized. It gets pretty deep for me; for example, it sounds like if the same enzymes are needed for both, it can prolong the presence of both in your system and could overtax an organ.
 
Last edited:
The little bit of queasiness after drinking b/c of taste sounds typical; getting violently ill hours later sounds VERY abnormal. I've puked from kava; but that was clear user-error, and it was puke once and all done. Sounds like it "could" be a stomach bug. But its odd if it happened multiple times, were these on sequential days? I know pretty much nothing about medicine; but that kind of puking is not the first thing that would enter my mind in thinking about a drug interaction; and I don't recall vomiting being discussed on these forums in discussions about drug interactions.
I know there are threads on this forum about whether kava interacts with various anti-depressants (what I recall is that it is possible but some people have done it anyway and been okay); I would recommend using the search-bar at the top to look for threads on "antidepressants" or "interaction" or "ssri" etc. Also, I'm sure there are people on the forums who can speak more directly to your question.
Re: stomach bug: were the instances of violent illness on sequential days, did it coincide exactly with the consumption of the kava, was it the same kava you took previously with no ill effects, did you get violently ill on days you didn't take kava?

Note FYI: a quick search for the specific medication you mention turns up one person who states that because of that medication they are choosing to take less kava, and another person who took a large dose of a new kava and felt tired the next day. Neither mention puking as their primary concern; though the first one does seem to have some concern about possible interaction. Many of the forums on interaction focus also on how the medication is metabolized in relation to how kava is metabolized. It gets pretty deep for me; for example, it sounds like if the same enzymes are needed for both, it can prolong the presence of both in your system and could overtax an organ.

Thank you very much for taking the time to reply
 

skip L

Kava Curious
I myself am on celexa as well, and for ME it hasnt seem to have had any negative side effect with kava. As far as the vomiting, yes, as stated user error. It does happen sometime, but usually just vomit and thats it, feel better within the hour. Shouldnt be happening hours later, it may have been something else.
 
Top